Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 27, NWS Indianapolis, IN

May 14, 2022Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 14, 2022, 2:25 PM EDT for Lawrence County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2022, 2:25 PM EDT (18:25 UTC)
Expired
May 14, 2022, 3:00 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS53 KIND 141825
SVRIND
INC093-141900-
/O.NEW.KIND.SV.W.0027.220514T1825Z-220514T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
225 PM EDT Sat May 14 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lawrence County in south central Indiana...

* Until 300 PM EDT.

* At 225 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Bedford, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Avoca around 245 PM EDT.

Other locations in the path of this severe thunderstorm include
Oolitic, Bedford and Bartlettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 8668 3896 8668 3899 8667 3899 8643
      3898 8635 3877 8646
TIME...MOT...LOC 1825Z 292DEG 8KT 3892 8661 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
2 follow-up statements
506 
WWUS53 KIND 141841
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
241 PM EDT Sat May 14 2022

INC093-141900-
/O.CON.KIND.SV.W.0027.000000T0000Z-220514T1900Z/
Lawrence IN-
241 PM EDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHWESTERN LAWRENCE COUNTY...

At 241 PM EDT, severe thunderstorms were located along a line
extending from Bedford to 17 miles south of Bloomington, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Bedford around 245 PM EDT.

Other locations in the path of these severe thunderstorms include
Heltonville and Oolitic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 8667 3894 8637 3877 8646 3884 8668
      3896 8668
TIME...MOT...LOC 1841Z 297DEG 11KT 3886 8649 3893 8662 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
118 
WWUS53 KIND 141855
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
255 PM EDT Sat May 14 2022

INC093-141904-
/O.EXP.KIND.SV.W.0027.000000T0000Z-220514T1900Z/
Lawrence IN-
255 PM EDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAWRENCE COUNTY
WILL EXPIRE AT 300 PM EDT...
            
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
small hail and gusty winds are still possible with these 
thunderstorms.

LAT...LON 3898 8667 3894 8637 3877 8646 3884 8668
      3896 8668
TIME...MOT...LOC 1854Z 292DEG 8KT 3885 8646 3892 8659 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:57 PM EDT, 28 minutes earlier.

Area forecast discussion, May 14, 1:57 PM EDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
157 PM EDT Sat May 14 2022

.Mesoscale Update...
Issued at 157 PM EDT Sat May 14 2022

Latest ACARS sounding shows a good thermodynamic environment for
downbursts, and a poor kinematic environment for individual cell
longevity and storm organization. Radar has shown fairly robust
suspended cores aloft briefly, although midlevel lapse rates are
poor and dry air entrainment is optimal for starting the collapse
process fairly quickly after convective cells mature. A few
pronounced lower level divergence signatures have been seen
indicating downbursts. The most noteworthy one was just west of
Brownsburg about 30 minutes ago. We'll continue to see this
pattern through the diurnal convective cycle. Propagation has been
somewhat chaotic so far owing to weak low-level flow field but
there may be a tendency for south-southwestward propogation of
cells with time.

&&

.Short Term...(This evening through Sunday night)
Issued at 125 PM EDT Sat May 14 2022

Flow is weak across the area today, between a dying upper low in the
Southeast and a poleward lifting midlevel low north of the Dakotas.
Latest ACARS sounding has 20-25 knot max flow in the troposphere.
Surface winds are light and non-uniform, with a few corridors of
convergence inferred. The most pronounced is now in western
Indiana with the dying and very weakly baroclinic front tied to
aforementioned lifting wave. This is where convection should
become most concentrated later this afternoon.

Weak shear should result in short-lived single- and multi-cells with
the main hazard being brief strong to potentially damaging wind
gusts. Hail is possible, but storm mode and relatively weak midlevel
lapse rates should preclude a more substantial hail concern.
Convection should tend to propagate southeastward given modest
southerly mean flow convergent on the south side of cold pools.
Storms should propagate southeast of the area and diminish later
this evening.

Please refer to mesoscale updates for more details on convective
evolution through the afternoon and evening.

Meanwhile, upstream Pacific jet will migrate eastward carving out a
more pronounced shortwave trough at the base of the aforementioned
Canadian low. This will offer stronger winds aloft, more shear, and
forcing for ascent for our region tomorrow, leading to another round
of convection. The thermodynamic/kinematic environment will be
supportive of severe storms with damaging winds being the primary
threat. There is still considerable uncertainty on upstream
convective development Sunday afternoon, and MCS potential with a
more organized wind threat into the area by evening. Low-level jet
orientation may support more of a southeastward propagation, that
would result in a path just southwest of the area. Even then, at
least scattered development would be possible further north into our
area, especially along the advancing front. Details on convective
evolution and threats will become more clear tonight and tomorrow.

&&

.Long Term...(Monday through Saturday)
Issued at 125 PM EDT Sat May 14 2022

Post-frontal continental air mass will be drier and temperatures
will fall to near climo for mid-May early next week. This will
continue within mean northwesterly flow pattern until mid-week when
deamplfying ridging nudges in. Even then, one or more
perturbations in the flow will offer increased chances for showers
and thunderstorms Tuesday night and beyond. At least initially,
we'll be in a warm moist advection pattern with deeper moisture
and anomalous precipitable water values moving into the area and
lingering through the end of the week. Shear and especially
instability looks sufficient for strong to severe thunderstorm
potential, but this will depend on convective evolution. Multiple
rounds of convection are possible during this period. This may
lead to some concern for flooding.

&&

.Aviation...(12Z TAF Issuance)
Issued at 608 AM EDT Sat May 14 2022

IMPACTS:
-Scattered TSRA from 20Z to 00Z.

DISCUSSION: Light and variable winds are expected through the TAF
period with a predominant direction of the southeast which will
gradually shift to the northwest. Scattered thunderstorms are
expected this afternoon with best chances from 20Z to 00Z and
starting at LAF. Coverage will spread southeast through the later
portions of the afternoon. Brief vsby and ceiling restrictions are
expected during stronger showers and storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Eckhoff
Short Term...BRB
Long Term...BRB
Aviation...White
Hazardous weather outlook, May 14, 11:31 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1131 AM EDT Sat May 14 2022

INZ021-028>031-035>049-051>057-060>065-067>072-151545-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1131 AM EDT Sat May 14 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Damaging wind gusts are the primary threat,
along with lightning and heavy rainfall. Hail is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are expected to return late Sunday
evening into the early overnight hours with damaging winds the
primary threat. Additional thunderstorms are possible after
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor conditions today and tomorrow and
report any severe weather.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 14, 1:24 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
124 PM EDT Sat May 14 2022

INZ037-046-047-141800-
Hendricks IN-Boone IN-Marion IN-
124 PM EDT Sat May 14 2022

...Strong thunderstorms will impact portions of northeastern
Hendricks, northwestern Marion and southeastern Boone Counties
through 200 PM EDT...

At 123 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Zionsville to near
Brownsburg to near Danville. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Brownsburg around 140 PM EDT.

Other locations in the path of these storms include Danville and
Zionsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8624 3993 8624 3992 8620 3987 8624
      3976 8635 3971 8647 3979 8658 4002 8635
TIME...MOT...LOC 1723Z 293DEG 8KT 4000 8637 3987 8649 3979 8658

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BRB
Special weather statement, May 14, 1:48 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
148 PM EDT Sat May 14 2022

INZ029-141815-
Tippecanoe IN-
148 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern
Tippecanoe County through 215 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookston, or 8 miles north of Lafayette, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  The north side of Lafayette around 205 PM EDT.

This includes Interstate 65 between mile markers 174 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8670 4054 8669 4040 8670 4047 8699
      4056 8694
TIME...MOT...LOC 1747Z 292DEG 6KT 4053 8686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BRB
Special weather statement, May 14, 2:00 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
200 PM EDT Sat May 14 2022

INZ037-046-141830-
Hendricks IN-Boone IN-
200 PM EDT Sat May 14 2022

...Strong thunderstorms will impact portions of central Hendricks and
south central Boone Counties through 230 PM EDT...

At 200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Brownsburg to near
Danville. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Danville around 205 PM EDT.
  Plainfield around 210 PM EDT.

Other locations in the path of these storms include Brownsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 8634 3963 8644 3963 8645 3976 8661
      4003 8652
TIME...MOT...LOC 1800Z 331DEG 9KT 3992 8647 3970 8648

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BRB
Special weather statement, May 14, 2:03 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
203 PM EDT Sat May 14 2022

INZ062-141830-
Monroe IN-
203 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northwestern Monroe
County through 230 PM EDT...

At 203 PM EDT, trained weather spotters reported a strong
thunderstorm 8 miles east of Spencer, or 8 miles northwest of
Bloomington, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Trained weather spotters reported penny size hail in
         northwest Monroe County.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Northwest Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3914 8668 3925 8669 3932 8668 3933 8666
      3934 8666 3935 8663 3934 8663 3934 8651
      3923 8643
TIME...MOT...LOC 1803Z 319DEG 5KT 3927 8662

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRB
Special weather statement, May 14, 2:18 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
218 PM EDT Sat May 14 2022

INZ029-141845-
Tippecanoe IN-
218 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northern Tippecanoe
County through 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Lafayette, or near Otterbein, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lafayette and West Lafayette.

This includes Interstate 65 between mile markers 174 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8675 4046 8677 4037 8694 4045 8709
      4055 8709 4056 8708
TIME...MOT...LOC 1818Z 319DEG 5KT 4050 8697

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRB
Local storm report, May 14, 2:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
223 PM EDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SSE STINESVILLE       39.28N 86.64W
05/14/2022  E1.00 INCH       MONROE             IN   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL COVERING THE
            ROAD.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:35 PM EDTSpecial Weather StatementINDMonroe25 min
May 14, 1:21 PM EDTSpecial Weather StatementINDClay24 min
May 14, 1:24 PM EDTSpecial Weather StatementINDHendricks36 min
May 14, 1:48 PM EDTSpecial Weather StatementINDTippecanoe27 min
May 14, 2:00 PM EDTSpecial Weather StatementINDHendricks30 min
May 14, 2:03 PM EDTSpecial Weather StatementINDMonroe27 min
May 14, 2:18 PM EDTSpecial Weather StatementINDTippecanoe27 min
May 14, 2:26 PM EDTSpecial Weather StatementINDBrown34 min
May 14, 2:51 PM EDTSpecial Weather StatementINDTippecanoe24 min
May 14, 2:53 PM EDTSpecial Weather StatementINDOwen37 min
May 14, 2:54 PM EDTSpecial Weather StatementINDLawrence36 min
May 14, 3:04 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan26 min
May 14, 3:07 PM EDTSpecial Weather StatementINDClinton23 min
May 14, 3:11 PM EDTSpecial Weather StatementINDDaviess34 min
May 14, 3:36 PM EDTAreal Flood AdvisoryINDHendricks, Monroe, Morgan, Owen3 hr
May 14, 3:52 PM EDTAreal Flood AdvisoryINDMontgomery, Tippecanoe3 hr
May 14, 4:19 PM EDTSpecial Weather StatementINDMartin26 min
May 14, 4:33 PM EDTSpecial Weather StatementINDHendricks, Putnam27 min
May 14, 4:50 PM EDTSpecial Weather StatementINDParke25 min
May 14, 4:55 PM EDTSevere Thunderstorm WarningINDParke35 min
May 14, 5:08 PM EDTSpecial Weather StatementINDOwen37 min
May 14, 5:22 PM EDTAreal Flood AdvisoryINDClay, Parke, Putnam, Vermillion, Vigo3 hr
May 14, 5:28 PM EDTSevere Thunderstorm WarningINDParke, Vermillion, Vigo20 min
May 14, 6:17 PM EDTSpecial Weather StatementINDDaviess28 min
May 14, 6:20 PM EDTSpecial Weather StatementINDGreene, Monroe25 min
May 14, 6:31 PM EDTSpecial Weather StatementINDVigo29 min
May 14, 6:38 PM EDTSpecial Weather StatementINDDaviess37 min
May 14, 6:51 PM EDTSpecial Weather StatementINDGreene24 min
May 14, 7:20 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Lawrence, Martin, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.